Alert archive / Pennsylvania / Frost Advisories in 2017
Frost Advisory 7, NWS State College, PA
NWS State College, PA issued this frost advisory at Oct 26, 2017, 4:09 AM EDT for 20 counties in Pennsylvania. It took effect at Oct 27, 2017, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 26, 2017, 4:09 AM EDT (08:09 UTC)
- In effect from
- Oct 27, 2017, 12:00 AM EDT
- Expired
- Oct 27, 2017, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS State College, PA
Counties Adams County, PA, Clinton County, PA, Columbia County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Union County, PA, York County, PA
The radar
The State College radar (KCCX), 89 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1426 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
838 WWUS71 KCTP 260809 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 409 AM EDT Thu Oct 26 2017 PAZ026>028-035-036-045-046-049>053-056>059-063>066-270300- /O.NEW.KCTP.FR.Y.0007.171027T0400Z-171027T1300Z/ Huntingdon-Mifflin-Juniata-Fulton-Franklin-Southern Clinton- Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia- Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster- Including the cities of Huntingdon, Mount Union, Lewistown, Mifflintown, McConnellsburg, Chambersburg, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 409 AM EDT Thu Oct 26 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... The National Weather Service in State College has issued a Frost Advisory, which is in effect from midnight tonight to 9 AM EDT Friday. * TEMPERATURES...Temperatures will fall into the mid and upper 30s around midnight tonight, then settle into the low to mid 30s for up to several hours around sunrise Friday. If skies remain clear throughout the night, some of the typically colder rural areas will see temperatures as cold as 30 degrees. * TIMING...Areas of frost will form first in the colder rural valleys around midnight, then expand across the Advisory area through the predawn hours. * IMPACTS...Damage to sensitive vegetation and potted plants. Those with agricultural or gardening interests should protect sensitive vegetation. Potted plants should be brought indoors. && $$ Lambert/Martin
2 follow-up statements
728 WWUS71 KCTP 261734 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 134 PM EDT Thu Oct 26 2017 PAZ026-035-036-270145- /O.UPG.KCTP.FR.Y.0007.171027T0400Z-171027T1300Z/ /O.NEW.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/ Huntingdon-Fulton-Franklin- Including the cities of Huntingdon, Mount Union, McConnellsburg, and Chambersburg 134 PM EDT Thu Oct 26 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... The National Weather Service in State College has issued a Freeze Warning, which is in effect from midnight tonight to 8 AM EDT Friday. The Frost Advisory is no longer in effect. * TEMPERATURES...Lower 30s. * TIMING...Temperatures will fall near to or just below freezing late tonight. The coldest areas will be in the rural valleys. * IMPACTS...Damage to vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect vegetation if they wish to extend the growing season. && $$ PAZ027-028-045-046-049>053-056>059-063>066-270145- /O.EXT.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/ Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 134 PM EDT Thu Oct 26 2017 ...FROST ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... * TEMPERATURES...In the upper 30s. * TIMING...Areas of frost will form first in the colder rural valleys around midnight, then expand across the Advisory area through the predawn hours. * IMPACTS...Damage to sensitive vegetation likely if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation if they wish to extend the growing season. $$
928 WWUS71 KCTP 270114 NPWCTP URGENT - WEATHER MESSAGE National Weather Service State College PA 914 PM EDT Thu Oct 26 2017 PAZ026-035-036-271200- /O.CON.KCTP.FZ.W.0003.171027T0400Z-171027T1200Z/ Huntingdon-Fulton-Franklin- Including the cities of Huntingdon, Mount Union, McConnellsburg, and Chambersburg 914 PM EDT Thu Oct 26 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * TEMPERATURES...Lower 30s. * TIMING...Temperatures will fall near to or just below freezing late tonight. The coldest areas will be in the rural valleys. * IMPACTS...Damage to vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect vegetation if they wish to extend the growing season. && $$ PAZ027-028-045-046-049>053-056>059-063>066-271200- /O.CON.KCTP.FR.Y.0007.171027T0400Z-171027T1200Z/ Mifflin-Juniata-Southern Clinton-Southern Lycoming-Union-Snyder- Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon- Cumberland-Adams-York-Lancaster- Including the cities of Lewistown, Mifflintown, Lock Haven, Williamsport, Lewisburg, Selinsgrove, Danville, Sunbury, Shamokin, Bloomsburg, Berwick, Newport, Harrisburg, Hershey, Pottsville, Lebanon, Carlisle, Gettysburg, York, and Lancaster 914 PM EDT Thu Oct 26 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * TEMPERATURES...In the upper 30s. * TIMING...Areas of frost will form first in the colder rural valleys around midnight, then expand across the Advisory area through the predawn hours. * IMPACTS...Damage to sensitive vegetation likely if not protected. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with agricultural or gardening interests should protect sensitive vegetation if they wish to extend the growing season. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 26, 2:01 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Oct 26, 2:01 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service State College PA 201 AM EDT Thu Oct 26 2017 .SYNOPSIS... Seasonably cool and mainly dry weather will prevail in Central Pennsylvania through Friday, followed by a brief spell of above average temperatures on Saturday. A strong frontal system will bring a widespread soaking rainfall Saturday night into early Monday. Near to below average temperatures and dry conditions will close out the month for Halloween. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... Extensive stratocu will continue to cover much of central PA overnight, thanks to slow moving and sharp upper trough tracking eastward from the Ern GLAKS and Ohio Valley. Deepest moisture remains well east of the region tonight, but there still may be just enough local upslope and lift to produce light showers over the Laurel Highlands and West Central Mountains overnight. Boundary layer temps get cold enough for some flurries to mix in at the very highest of elevations. Even if a few flakes appear, nothing will stick even in the highest elevations as ground temps remain too mild with the cloud cover and wind staying up. The wind and clouds factor into the mins tonight... keeping mins a deg or two on the warm side of model blend guidance over most of the area. 8H temps only fall 1-2C through the night. && .SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/... The deep/sharp upper trough will be overhead in the morning, and translate eastward quickly as it deepens a bit more. Ridging builds in at the sfc and aloft and should begin to break up the clouds through the day from SW to NE. However, a sprinkle is hinted at over the SE counties where the clouds may take a long time to break and be seeded from aloft by some mid clouds as the trough pulls away. Will hold off on mentioning RW-- there for now. Would also like to see a little more of a backing to the sfc wind before going too warm/sunny. So, will keep it close to or slightly below guidance for maxes for the most part. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Ridging at the surface and aloft will follow with partly cloudy skies for later Thursday night and Friday after the llvl flow from the Glakes gets cutoff via passage of the 850 mb ridge axis and boundary layer flow backing from WNW to southwest then south. Mentioned areas of frost across the SE half of the CWA early Friday morning where there has yet to be a widespread freeze. Elsewhere min temps will be quite uniform and generally in the low-mid 30s as high clouds thicken up across the typically colder NW mtns and Laurel Highlands. A Surface ridge will build east across the region early Friday before reaching the Mid Atlantic Coast Friday afternoon. Expect dry and slightly milder weather Friday with variable amounts/thickness of primarily high clouds. A strong frontal system will bring widespread, soaking rainfall to central PA late this weekend. Strong dynamics aloft along with possible incorporation of tropical moisture/low pressure along the front will support a risk for heavy rainfall. The models are in decent agreement in principle for a significant system to affect the area, with differences centering around timing and complex surface low evolution/intensification near the Mid Atlantic coast. A blend of WPC/NBM QPF should provide a reasonable starting point for rainfall amounts with a broad area of 1-2+ inches from Saturday night through Sunday night (00z Sunday-12z Monday). The parent upper trough is fcst to go negative tilt Sunday night into early Monday with the core pivoting over the area. Colder air wrapping into the backside of the system could support a rain/wet snow mix developing over the Alleghenies especially at the highest elevations. Precip focus will shift downwind of the Great Lakes early next week, supported by a chilly mean cyclonic flow. West-southwest low level wind trajectories favor the highest POPs along the Lake Erie shoreline from extreme northwest PA into southwest NY. After a wet and chilly end to the weekend, look for seasonably cool and dry weather to close out the month for Halloween. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... 06Z TAFS sent. Extensive stratocu deck will impact western half of CWA overnight as slow moving and sharp upper trough moves east from Ohio. This will keep IFR ceilings locked into western higher terrain much of the night, before lifting to MVFR toward sunrise. Elsewhere, clouds will be abundant across central PA, with MVFR cigs at times in KAOO, but overall VFR will be the rule. In the east, VFR dominates. The upper level trough exits slowly eastward later today as high pressure moves in behind. Lingering restrictions over the western higher terrain will gradually become VFR by mid to late aft. I did slow down how fast conditions improve by a few hours. Outlook... Fri...VFR/no sig wx. Sat...VFR. Sat PM-Sun PM...Becoming MVFR/IFR in RA/low cigs. LLWS possible. Mon...MVFR cigs, mainly NW half. && .CLIMATE... Through 10/24/17, the average monthly temperature at Harrisburg is 63.8F (+8.3F) and 61.9F (+9.0F) at Williamsport. If the month where to end, these values would top 2007 and rank as the warmest October on record. The daily running mean ranks #2 warmest at both sites. Seasonably colder, near-to-below average temperatures are forecast through the end of the month. This should result in a drop from the current rankings but still retain a spot in the top 10 warmest Octobers. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo LONG TERM...Gartner/Steinbugl AVIATION...Martin/RXR CLIMATE...
Hazardous weather outlook, Oct 25, 5:47 AM EDT, 22 hours 22 minutes before
Hazardous Weather Outlook National Weather Service State College PA 547 AM EDT Wed Oct 25 2017 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-261000- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Adams-York-Lancaster- 547 AM EDT Wed Oct 25 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A widespread heavy rain is expected to develop late Saturday or Saturday night, and continue right into early Monday. Rainfall amounts should average 1 to 2 inches with locally higher amounts likely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 26, 1:34 PM EDT | Freeze Warning | CTP | Franklin, Fulton, Huntingdon | 18 hr |
Nearby
Frost Advisories in Pennsylvania, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.